Tinnitus from Phenibut/Kratom Use

Discussion in 'Support' started by seren607, Dec 9, 2014.

tinnitus forum
    1. seren607

      seren607 Member

      Tinnitus Since:
      10/2014
      Cause of Tinnitus:
      Alcohol/phenibut abuse
      I have been using/abusing phenibut for almost a year now at varying amounts from 600mg to 5g. It was amazing at first, unlike any drug I have ever taken. I started using kratom at large amounts of 10g to 30g for about 3-4 months. I started noticing slight tinnitus a few months ago. It's a very slight buzzing/ringing mostly noticeable at night when I'm lying down(ear pressed against pillow). In the last month I've had bouts of heavy drinking and this made the ringing worse a few days after before returning to baseline. It's really starting to worry me because I cant enjoy the quiet anymore. I have always stayed away from loud noises in the past, so it's not noise damage.

      Is it permanent? Can it be treated? I have not stopped taking the phenibut. If I taper down to a certain amount(around 1g) it gets worse and my anxiety/depression goes through the roof. I'm trying figure out how to get off the phenibut at the moment. I'm worried because I've heard benzos can cause permanent damage(not sure if this is true or not). Any help would be much appreciated. I'm 25 years old.
       
    2. tomm
      Thinking

      tomm Member Benefactor

      Location:
      London, UK
      Tinnitus Since:
      10/2014
      Cause of Tinnitus:
      Acoustic trauma (club drumming)
      Hi seren607,
      Phenibut and alcohol affects GABA and kratom down-regulates NMDA, both these things will make you feel nice and chilled but when your brain bounces back you were probably getting the reverse, some excitotoxicity.

      Benzos also affect GABA which is why you'll find lots of people on this board with a similar story to you.

      You're young and might be lucky enough to have all your hearing so if you take a break from chemicals for a while, get some exercise to naturally increase your GABA so the noise goes down a bit and makes you tired for sleep you might be able to shake it.

      Taper off everything slowly, even if it takes you a few weeks. Don't drink.

      Most importantly... let us know how you're doing!
       
      • Agree Agree x 1
      • Informative Informative x 1
    3. yonkapin

      yonkapin Member Benefactor

      Location:
      Melbourne, Australia
      Tinnitus Since:
      March 2012
      Everything @tomm mentioned is on point.

      Phenibut everyday for a year must be intense! I've tried it before and at most I could take it for 2 or 3 (max 2g dose) days in a row before experiencing nasty rebound anxiety and depression. I've never tried kratom though so I can't really comment on that.

      You should taper very slowly off the Phenibut; that seems to be the general rule with most GABAergic drugs. The slow taper will allow your brain to gradually upregulate GABA and lessen any withdrawal symptoms you might encounter. I haven't done too much research on the drug, but I don't think I've come across anyone who has reported long term withdrawal symptoms after stopping Phenibut, so hopefully once you finish your taper, things should return to normal pretty quickly.

      Alternatively, if you are finding this too difficult, you could explain your situation to a doctor or psychiatrist and ask them to taper off with Diazepam, you can replace the Phenibut with Diazepam and continue with a slow taper. The long half life of diazepam makes it ideal for tapering. This is obviously a difficult thing to do, and finding an understanding doctor can be hard, but it does make a great deal of difference having a professional help.

      I would recommend you check out http://www.benzobuddies.org/forum/ and http://www.bluelight.ru and ask around on those forums on how to appropriately taper off these drugs. Plenty of folks on these forums have a lot more experience with these drugs and tapering off them.

      No one will be able to tell you if your tinnitus is going to be permanent or not, but if you taper off slow and let your brain back into gear you might recover just fine, everyone is different.

      Anyway, hope things improve for you buddy!
       
      • Helpful Helpful x 1
    4. seren607

      seren607 Member

      Tinnitus Since:
      10/2014
      Cause of Tinnitus:
      Alcohol/phenibut abuse
      Thanks a lot for the replies tomm and youkapin! This gives me hope that it may improve.

      I just got a prescription for Diazepam and will work on getting Gabapentin for the longer term. I'll start exercise to up the gaba and increase blood flow to the ear(I hear lack of blood flow can cause the tinnitus).
       
    5. tomm
      Thinking

      tomm Member Benefactor

      Location:
      London, UK
      Tinnitus Since:
      10/2014
      Cause of Tinnitus:
      Acoustic trauma (club drumming)
      IANAD but I'd stick to what you're taking now and taper that - if phenibut and kratom do different things in the brain than diazepam you're essentially old turkey-ing the missing part of your brain chemistry.

      Keep us posted, we're rooting for you :)
       
      • Like Like x 1
    6. seren607

      seren607 Member

      Tinnitus Since:
      10/2014
      Cause of Tinnitus:
      Alcohol/phenibut abuse
      I am worried because kratom really seems to effect the pressure in the(pops and such). I haven't taken kratom for two weeks now.

      When I haven't taken enough phenibut, that's when the tennitus comes on or at night when my levels of phenibut have dissipated. I'm just now down to 100 mg.
       
    7. tomm
      Thinking

      tomm Member Benefactor

      Location:
      London, UK
      Tinnitus Since:
      10/2014
      Cause of Tinnitus:
      Acoustic trauma (club drumming)
      Don't panic, take it slowly.

      Has the loudness gone down? Taper the phenibut even slower if you are occasionally getting T. How's the exercise going?
       
    8. seren607

      seren607 Member

      Tinnitus Since:
      10/2014
      Cause of Tinnitus:
      Alcohol/phenibut abuse
      @tomm

      I've just recently come off the phenibut without experiencing withdrawal by staying on a low dose and then stopping. The ringing is only in my right ear and it has gone down. I've also noticed hearing in my left ear is better than the right. It's most noticeable at night, when I'm in a quiet room or when it's quiet outside. Even when it's quiet outside if I start walking the noise disappears as well for some reason. It is drowned out by almost all external noise. I still have to sleep with white noise, but I've always enjoyed sleeping with white noise over silence.

      I've joined a gym and have been getting 45 minutes of fairly intense cardio a day. I don't know if smoking has an effect on T but I'm thinking quitting that addiction as well. I've also started eating healthy as well and supplementing(multi-vit, antioxidents, healthy fats). I've also started trying ginko biloba and zinc. I don't think there's much evidence they reduce T, but ginko does increase cerebral blood flow and that can't hurt.

      I still kind of get kind of discouraged about it. But I do have a tendency to be a hypochondriac with issues like this. I'm also dealing with depression right now which might be a contributing factor. I don't really want to mess around with anti depressants at this point though for fear it might make things worse.

      I imagine it could be a lot worse probably compared to some other accounts of T that I've read online. For me it's basically just "hearing silence" at this point. The thought of being afraid of silence is a scary thought that I'm dealing with at the moment. I probably just need to give the exercise, diet and abstinence more of a chance to take effect.

      Thanks for checking up.
       
    9. tomm
      Thinking

      tomm Member Benefactor

      Location:
      London, UK
      Tinnitus Since:
      10/2014
      Cause of Tinnitus:
      Acoustic trauma (club drumming)
      That's great seren607, you sound a lot better than you did in December!

      Glad you're sleeping well as well - wouldn't be surprised if the healthy eating and exercise is actually giving you a better night's sleep than you were having originally :)

      You've made some really good changes, so keep doing them and be consistent with that for a while before you introduce anything else. That way at least you'll have a stable base to work from.

      Thanks for keeping us up to date - glad you're well (y)
       
    10. nills
      Barefooter

      nills Member Benefactor

      Location:
      Belgium
      Tinnitus Since:
      11/2009
      Cause of Tinnitus:
      acoustic trauma
      when I read that you felt bad about your Tinnitus that can be drown out with a simple footstep I wonder how some of us survive ... nothing can down my T out anymore ... you better go burn some candles in the church for such luck! and start helping old ladies cross the streets and stuff from now on ! ... ;)
       

Share This Page

Loading...
If you have ringing ears then you've come to the right place. We are a friendly tinnitus support board, dedicated to helping you discuss and understand what tinnitus treatments may work for you.